Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 166, NWS Pueblo, CO

July 7, 2024El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 2024, 3:34 PM MDT for El Paso County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2024, 3:34 PM MDT (21:34 UTC)
Expired
Jul 7, 2024, 4:00 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:51 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 381 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4285 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS55 KPUB 072134
SVRPUB
COC041-072200-
/O.NEW.KPUB.SV.W.0166.240707T2134Z-240707T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
334 PM MDT Sun Jul 7 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central El Paso County in east central Colorado...

* Until 400 PM MDT.

* At 333 PM MDT, a severe thunderstorm was located near Rush, or 33
  miles southwest of Limon, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3896 10408 3895 10405 3894 10405 3894 10406
      3881 10406 3883 10414 3889 10423 3897 10417
TIME...MOT...LOC 2133Z 310DEG 4KT 3891 10412 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ehr
1 follow-up statement
834 
WWUS55 KPUB 072144
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
344 PM MDT Sun Jul 7 2024

COC041-072200-
/O.CON.KPUB.SV.W.0166.000000T0000Z-240707T2200Z/
El Paso CO-
344 PM MDT Sun Jul 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EAST CENTRAL EL PASO COUNTY...

At 344 PM MDT, a severe thunderstorm was located over Rush, or 34
miles southwest of Limon, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 10414 3895 10405 3894 10405 3894 10406
      3881 10406 3883 10414 3887 10420
TIME...MOT...LOC 2144Z 317DEG 9KT 3888 10409 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ehr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:57 PM MDT, 37 minutes earlier. Its key messages:

  • Strong to severe thunderstorm winds are possible over the southeastern plains this afternoon
  • Daily afternoon rain showers and thunderstorms expected for much of the week, but mostly along the mountains.
  • Temperatures slowly warm throughout the week, with temperatures around seasonal values.
Area forecast discussion, Jul 7, 2:57 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Sun Jul 7 2024

.KEY MESSAGES...

- Strong to severe thunderstorm winds are possible over the
  southeastern plains this afternoon

- Daily afternoon rain showers and thunderstorms expected for
  much of the week, but mostly along the mountains.

- Temperatures slowly warm throughout the week, with
  temperatures around seasonal values.

&&

.UPDATE...
Issued at 251 PM MDT Sun Jul 7 2024

Updated to issue a Severe Thunderstorm Watch for the I-25
corridor and areas east into the Plains. Hail to the size of
golfballs and wind gusts near 60 mph will be possible with the
strongest storms. Flash flooding may be possible over urban
areas into this evening.  Mozley

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 212 PM MDT Sun Jul 7 2024

Currently...satellite imagery shows widespread cumulus clouds across
much of southern Colorado this afternoon, with clearing condition
south by the Kansas border.  Moisture has been slowly backing
westward across the Plains, with dewpoint values now into the lower
50s along the I-25 corridor.  Gusty east winds will continue to pull
moisture westward.  Temperatures are nice for this time of year,
with 70s to lower 80s across much of the lower elevations.

Rest of today and tonight...broad northwesterly flow aloft will
continue through tonight, with an upper shortwave trough digging
south across Wyoming and progressing southward across central
Colorado through Monday morning.  We are starting to see
thunderstorm development over Teller County, and this activity
should spread southeast across El Paso County through mid afternoon.
Model guidance in good agreement with a cold front dropping into the
Palmer Divide by late afternoon, and surging south along the I-25
corridor through this evening.  Moisture, and northeasterly upslope
flow should allow for convective development along the I-25 corridor
for late afternoon into this evening.  MLCAPE values around 1200
j/kg, 0-6km shear values near 40 kts and the upper wave dropping
into the area should allow for a few strong to severe storms through
this evening.  Initially, storms will develop across El Paso County,
and drop south-southeast across Pueblo and into the southeast
Colorado Plains through midnight.  Given the parameter listed above,
the strongest storms will be capable of producing golfball sized
hail and damaging winds.  Areas along the I-25 corridor, and just
east will see the greatest chances of severe weather into this
evening.  Non-zero helicity values are also anticipated, and an
isolated tornado may also be possible through this evening.  Given
the abundant moisture and increasing PWAT values, storms will be
efficient rain producers, and flash flooding over urban areas will
need to be monitored.

Expect the strongest storms to slowly dissipate overnight as they
shift south-southeast towards the Raton Mesa and New Mexico border
by Monday morning.  Most high-res guidance has thunderstorms ongoing
through tomorrow morning, with potential strong storms over Baca
County.  But for the most part, the severe threat should end around
midnight.  Localized flooding may also continue to be a threat into
Monday morning.

Monday...the upper wave will be shifting southeast into the southern
Plains by Monday afternoon.  Expect the overnight convection to
clear the area by 9 AM, with mostly dry conditions through the
remainder of the morning due to subsidence behind the departing
wave.  By afternoon, residual moisture over the mountains will spark
thunderstorms over the higher terrain.  Northerly flow aloft should
keep storms that develop along the higher terrain through the
afternoon.  Weak CAPE values may allow for a couple of storms to
produce small hail.  Locally heavy rainfall over burn scars could
potentially lead to flash flooding on burn scars.  Highs will remain
cool, with 70s and 80s across the lower elevations. Mozley

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 212 PM MDT Sun Jul 7 2024

Monday Night - Saturday: Well not much has changed for the long term
forecast, with rain showers and thunderstorms each day and warming
temperatures. Synoptically, a ridge of high pressure to the west
will keep flow northwesterly for most of the period, and as the
ridge drifts eastward, transition flow to become more northerly.
Confidence continues to remain high to very high (>60%) on this
pattern evolution given consistency and strong ensemble model
support. While overall forcing will be mostly meager, modest
orographic forcing is expected, with reinforcement from diurnal
upsloping each afternoon. Along with that, at least modest moisture
will remain in place given the lack any major waves/troughs to scour
it out. Given all of that, daily isolated to scattered rain showers
and thunderstorms are anticipated, though mostly along the
mountains. An isolated shower or storm may push off of the higher
terrain and move over immediate adjacent areas. Most likely hazards
with any more organized storms will be gusty winds, small hail, and
lightning. Any precipitation present during the days is expected to
lessen in coverage and intensity during the evening hours as
instability and terrain forcing wane. Looking at temperatures, a
slow warming trend is anticipated. With the ridge pushing towards
and over the region, much of the area will rebound back to near
seasonal values for early to mid July.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1118 AM MDT Sun Jul 7 2024

KALS...VFR this afternoon and evening with a few passing mid
clouds. A front will arrive this evening with easterly winds
with gusts near 25 to 30 kts possible. This may also bring
reduced CIGS to near 3 kft overnight into Monday morning.

KCOS and KPUB...VFR into this afternoon. Easterly will prevail
through this afternoon, with gusts near 25 kts forecast. Showers
and thunderstorms are forecast to develop near KCOS around 20z,
with the period 00-02z likely seeing thunderstorms near or over
the terminal. Showers will remain near KCOS through the evening
hours. Reduced CIGS and VIS will accompany precipitation along
with gusty winds and possible hail. Very similar conditions are
expected at KPUB, with the most likely time frame being from
01-04z this evening.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...MOZLEY
SHORT TERM...MOZLEY
LONG TERM...SIMCOE
AVIATION...MOZLEY
Hazardous weather outlook, Jul 7, 11:26 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Sun Jul 7 2024

COZ058>089-093>099-081730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Sun Jul 7 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible from late this
afternoon into the evening hours. The greatest threat for severe
thunderstorms will be along the Interstate 25 corridor. Unlike
most days when storm move off the mountains and then east onto the
plains, storms today will move south-southeast, pretty much
southward down the I-25 corridor. Storms through this evening will
likely be proficient at producing significant quantities of hail,
some of it up to the size of golfballs. Damaging winds and
isolated tornadoes cannot be ruled out from this afternoon into
the evening hours.  The storms will last into the late evening
hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms will be possible on Monday, with the
greatest coverage over the southern mountains and I-25 corridor.

Through the remainder of the period, mainly isolated to scattered
thunderstorms will be possible, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

88/88

In the hours before

Special weather statement, Jul 7, 2:12 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sun Jul 7 2024

COZ081-084-085-072045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
212 PM MDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EL PASO COUNTY
THROUGH 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Colorado Springs. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Fountain, Manitou Springs, Stratmoor, Crystola,
Fort Carson, Security, Security-Widefield, Cimarron Hills, Peterson
Space Force Base, Cascade, and Chipita Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3895 10502 3902 10495 3883 10463 3864 10477
TIME...MOT...LOC 2012Z 303DEG 4KT 3881 10482

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Ehr
Local storm report, Jul 7, 3:12 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
312 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Hail             1 SSE Security          38.73N 104.72W
07/07/2024  M1.50 Inch       El Paso            CO   Trained Spotter

&&
Local storm report, Jul 7, 3:13 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
313 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Hail             Fountain                38.68N 104.71W
07/07/2024  M0.88 Inch       El Paso            CO   Trained Spotter

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:39 PM MDTSevere Thunderstorm WarningPUBBent, Prowers36 min
Jul 6, 11:14 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Bent, Prowers46 min
Jul 6, 11:43 PM MDTSpecial Weather StatementPUBBent32 min
Jul 6, 11:57 PM MDTSpecial Weather StatementPUBProwers63 min
Jul 7, 12:12 AM MDTSevere Thunderstorm WarningPUBBent48 min
Jul 7, 12:38 AM MDTFlash Flood WarningPUBProwers3 hr
Jul 7, 12:57 AM MDTSpecial Weather StatementPUBBent33 min
Jul 7, 1:02 AM MDTSpecial Weather StatementPUBProwers58 min
Jul 7, 1:22 AM MDTSevere Thunderstorm WarningPUBBent, Prowers23 min
Jul 7, 1:44 AM MDTSevere Thunderstorm WarningPUBBent, Prowers9 min
Jul 7, 2:12 PM MDTSpecial Weather StatementPUBEl Paso33 min
Jul 7, 2:38 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Jul 7, 3:07 PM MDTSevere Thunderstorm WarningPUBEl Paso38 min
Jul 7, 3:39 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo36 min
Jul 7, 3:54 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jul 7, 4:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 7, 4:13 PM MDTSevere Thunderstorm WarningPUBPueblo11 min
Jul 7, 4:22 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller23 min
Jul 7, 4:45 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 7, 4:54 PM MDTSevere Thunderstorm WarningPUBLas Animas36 min
Jul 7, 5:03 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller27 min
Jul 7, 5:24 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo36 min
Jul 7, 5:26 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jul 7, 5:28 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Jul 7, 5:29 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 7, 5:32 PM MDTSpecial Weather StatementPUBTeller28 min
Jul 7, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jul 7, 5:46 PM MDTFlash Flood WarningPUBTeller3 hr
Jul 7, 5:47 PM MDTSevere Thunderstorm WarningPUBTeller28 min
Jul 7, 5:49 PM MDTSevere Thunderstorm WarningPUBLas Animas26 min
Jul 7, 5:49 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Jul 7, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBHuerfano, Las Animas, Pueblo33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.